Generation Painkiller? Yes.

According to the DailyMail, Sophia, who lives with her parents in Barnet, North London, is part of Generation Painkiller, the phrase coined after a recent report found a third of all 18 to 24-year-olds in the UK take over-the-counter (OTC) pain medication daily. Deaths related to codeine have tripled since 2001.

When these young adults stop taking the painkiller drugs they get withdrawal symptoms which include: irritability, insomnia, restlessness, sweating, anxiety, so they take more. Stress is a major factor in her continuing usage – as it was for most of those interviewed for the report, who said they took painkillers to relieve tension headaches; almost half think their generation faces more stress than any other.

Sophia says, “There’s a huge amount of pressure on my generation, to do well at university and then to get a good job and a mortgage – something that’s never been tougher”.

In many countries, a number of OTC drugs are available in stores without a pharmacy such as general stores, supermarkets and gas stations. Regulations detailing how the drugs may be sold, who is authorized to dispense them, and whether a prescription is required vary considerably from country to country.

OTC Pain Medication in America

More than 100 million Americans suffer from some form of chronic pain. Many of those Americans rely on trusted over-the-counter pain medications that contain acetaminophen or ibuprofen without knowing their dangerous consequences. Both ingredients, if taken in excess, can cause deadly side effects. However, because acetaminophen and ibuprofen are both used in a wide-range of over-the-counter products, you may be overdosing yourself without knowing it.

Acetaminophen is one of the most popular painkillers in America. It’s mostly known as the active ingredient in Tylenol; however, it can be found in other OTC products like Dayquil, Midol and Excedrin. If you take all of these products, you may be overdosing on acetaminophen, which can endanger your liver.

Classic medical cases of acetaminophen overdosing has led to potentially-fatal liver damage, requiring a liver transplant. The medical term for this extensive liver damage is fulminant hepatic necrosis – or rapid liver cell death.

Acetaminophen Overdose

Tylonal overdose is such a common occurance today that emergency rooms have the antidote readily available. Acetaminophen in overdose can seriously damage the liver. If the damage is severe, a liver transplant may be necessary in order to save a life. The antidote to acetaminophen overdose is N-acetylcysteine (NAC). It is most effective when given within 8 hours of ingesting acetaminophen. Indeed, NAC can prevent liver failure if given early enough. For this reason, it is absolutely necessary that acetaminophen poisoning be recognized, diagnosed, and treated as early as possible.

Acedtaminophen Overdose Symptoms

Soon after taking an overdose of acetaminophen, the person may have no symptoms from taking a toxic amount. They may remain symptom free for up to 24 hours after taking a toxic overdose of acetaminophen.

After this initial period, the following symptoms are common in acetaminophen (Tylenol) poisoning:

  • Nausea
  • Vomiting
  • Not feeling well
  • Not able to eat or poor appetite
  • Abdominal pain

People die every day from overdosing on Acetaminophen. It is an excruciatingly painful way to die. If you or someone you know is suffering from addiction to over the counter pain medication, please call Balboa Horizons today for more information: 1(866)316-4012

Leave A Comment
Leave A Comment